Immune tolerance induction (ITI) with factor IX and combined immunosuppressive therapy in two patients with severe haemophilia B, longstanding inhibitors and previous allergic reactions
K. Holstein, M. Voigtländer, C. Dicke, F. Langer (Hamburg, Germany)
Bleeding Disorders - Clinical Studies
Time: 08:30 - 09:45
Objective: ITI in patients with haemophilia B (HB) and inhibitors is challenging because of low success rates and a high risk of complications like allergic reactions and nephrotic syndrome. Patients with previous allergic reactions seem to have a particularly poor prognosis. Registry data and data from published cases suggest that addition of immunosuppressants to ITI can improve outcome.
Methods: We report two cases of ITI in patients with severe HB, longstanding inhibitors and an allergic phenotype.
Results: The first case is a 19-year-old patient who developed a systemic allergic reaction after 45 exposure days and a factor IX inhibitor with a maximum titre of 18 Bethesda units (BU) at the age of 2 years. The patient was treated with rFVIIa on demand with limited efficacy resulting in many joint bleeds, severe pain and arthropathy. In 2015, he was started on ITI with RIXUBIS^TM in combination with a previously published regimen with rituximab, dexamethasone, mycophenolate mofetil and IV immunoglobulins. The pre-ITI inhibitor titre was negative and no anamnestic response occurred during ITI. He had no allergic reactions, nephrotic syndrome or infectious complications. Joint status and pain improved significantly. At 16 months of follow-up after the initiation of ITI, the patient still has no signs of inhibitor recurrence despite complete recovery of B cells. The second case is a 30-year-old patient who developed a factor IX inhibitor (maximum titre, 160 BU) at the age of 7 years. A previous ITI attempt failed and was complicated by allergic reactions and nephrotic syndrome. A second ITI attempt was started in 2016 with BeneFIX^TM in combination with the aforementioned immunosuppressants. Pre-ITI inhibitor titre was negative. An anamnestic response with a maximum titre of 46 BU was observed with concomitant allergic skin reactions, which resolved after slow restart of factor IX infusions. Factor IX trough levels rapidly improved and the inhibitor declined to 0.6 BU after 5 months on ITI.
Conclusion: ITI with high-dose factor IX in combination with immunosuppressive therapy seems to be a safe and efficacious option for high-risk patients with haemophilia B and inhibitors. To better evaluate treatment outcomes of this rare complication of a rare disease and to avoid publication bias these patients should be documented in registries.